Florida, 2009Damaging Winds and Lightning Strike in Florida, June 22, 2009
June 22, 2009 · NWS JAX · 4 events in 2 counties and zones
Mid and upper level dry air was in place with a deep northerly flow over the local area. An MCS move across the area during the late afternoon and early evening which spawned scattered severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid and upper level dry air was in place with a deep northerly flow over the local area. An MCS move across the area during the late afternoon and early evening which spawned scattered severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 3:00 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 22, 3:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT MON JUN 22 2009
.UPDATE (400 PM EDT)...SEVERE THUNDERSTORM WATCH 491 IS IN EFFECT UNTIL
10 PM EDT THIS EVENING FOR THE INLAND COUNTIES OF SOUTHEAST GEORGIA.
HAVE BEEFED UP POPS FOR THIS AREA. THE WATCH CURRENTLY DOES NOT
INCLUDE THE INLAND SECTIONS OF GLYNN AND CAMDEN COUNTIES.
&&
.SHORT TERM...12Z SOUNDING AND WATER VAPOR SHOW DRY MID AND UPPER
LEVELS INDICATING SUBSIDENCE OVER THE AREA RESULTING IN LACK OF
CONVECTION OVER THE AREA SO FAR TODAY. UPPER RIDGE HAS SHIFTED
BACK TO THE WEST PRODUCING A DEEP NORTHERLY FLOW OVER GA/FL.
UPSTREAM MCS OVER KY/TN WILL DROP S POSSIBLY REACHING SE GA/NE FL
THIS EVENING. STRONG TO SEVERE STORMS MAY RESULT WITH DAMAGING
WINDS A POSSIBILITY. OUR AREA WILL REMAIN BETWEEN THE RIDGE TO THE
WEST AND TROUGH OFF THE EAST COAST FOR NEXT FEW DAYS. THIS WILL
PRODUCE A CONTINUED CHANCE OF UPSTREAM MCSS AFFECTING AREA AS
HARD TO TIME IMPULSES ROTATE SOUTH INTO THE AREA. POPS AND
TEMPERATURES EXPECTED TO RETURN TO AVERAGE LEVELS THIS WEEK.
.LONG TERM...FRIDAY THROUGH MONDAY...NOT MUCH CHANGE IN PATTERN
EXPECTED DURING THE EXTENDED PERIOD. EAST COAST TROUGH AND
CENTRAL U.S. RIDGE WILL PERSIST. SCATTERED DAILY CONVECTION EXPECTED.
GUIDANCE SHOWS TEMPS AND POPS AROUND CLIMO WHICH LOOKS GOOD.
&&
.AVIATION...PREVAILING VFR EXPECTED. UPSTREAM CONVECTION COULD
BEGIN TO AFFECT TERMINALS THIS EVENING AND POSSIBLY THRU THE NIGHT
AND HAVE INCLUDED VCTS BEGINNING BETWEEN 22Z AND 00Z.
&&
.MARINE...NO HEADLINES. WINDS ARE N TO NE AS THE TROUGH DRIFTS
THRU THE WATERS. WINDS WILL BECOME SE TO S TUE NIGHT THEN SHIFT TO
SW TOWARD THE END OF THE WEEK AS HIGH PRESSURE RIDGE RE-BUILDS
OVER S FL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 95 71 95 / 50 20 20 20
SSI 76 91 76 89 / 40 20 10 20
JAX 74 93 73 91 / 30 20 20 20
SGJ 75 90 75 88 / 30 30 20 20
GNV 73 95 71 94 / 20 30 20 30
OCF 74 94 73 94 / 20 30 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ZIBURA/TRABERT/KEEGAN
Hazardous weather outlook, Jun 22, 6:00 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
700 PM EDT MON JUN 22 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
700 PM EDT MON JUN 22 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...THIS EVENING AND TONIGHT...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF SOUTHEAST GEORGIA
THROUGH 10 PM...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHEAST FLORIDA
THROUGH 1 AM...
THUNDERSTORMS WITH A LONG HISTORY OF PRODUCING SEVERE WEATHER WILL
CONTINUE TO MOVE THROUGH THE AREA FOR THE FIRST PAST OF THE
OVERNIGHT PERIOD. DAMAGING WINDS OF 60 TO 70 MPH ALONG WITH LARGE
HAIL ARE THE MAIN CONCERNS ALTHOUGH AN ISOLATED TORNADO CANNOT BE
RULED OUT AS THE STORMS PROPAGATE SOUTHWARD ALONG THE EAST COAST
SEABREEZE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY...PRIMARILY IN
THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE REQUESTED TO ACTIVATE IF POSSIBLE.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PP/MZ/JTD
In the hours before
Local storm report, Jun 22, 5:12 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL JESUP 31.60N 81.89W
06/22/2009 M1.75 INCH WAYNE GA TRAINED SPOTTER
STORM SPOTTER REPORTED NICKEL TO GOLFBALL SIZE HAIL IN
JESUP.
&&
MZLocal storm report, Jun 22, 5:27 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
627 PM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG ALMA 31.54N 82.48W
06/22/2009 BACON GA FIRE DEPT/RESCUE
911 OFFICE REPORTED TREES DOWN ON OAKHILL CHURCH ROAD.
&&
MZSpecial weather statement, Jun 22, 5:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 PM EDT MON JUN 22 2009
GAZ152>154-165-166-222330-
BRANTLEY-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
635 PM EDT MON JUN 22 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
BRANTLEY...NORTHERN CAMDEN AND GLYNN COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...
AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES NORTH OF WAYNESVILLE...OR 12 MILES
NORTHEAST OF NAHUNTA...MOVING SOUTH AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND THALMANN...ATKINSON...
WAYNESVILLE...DOCK JUNCTION...WAVERLY...TARBORO...WOODBINE...DOVER
BLUFF AND COLESBURG THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST GEORGIA.
LAT...LON 3113 8137 3114 8143 3110 8147 3109 8145
3113 8142 3113 8141 3106 8140 3102 8142
3100 8144 3103 8145 3099 8147 3096 8145
3092 8147 3086 8179 3132 8191 3135 8175
3133 8172 3136 8169 3139 8157 3125 8127
TIME...MOT...LOC 2236Z 344DEG 22KT 3131 8183
ZIBURALocal storm report, Jun 22, 5:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
652 PM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL WAYCROSS 31.21N 82.36W
06/22/2009 M0.75 INCH WARE GA TRAINED SPOTTER
A TRAINED SPOTTER AT THE INTERSECTION OF US1 AND 82
REPORTED ESTIMATED 60 MILE AN HOUR WINDS PEELING PAPER
OFF BILLBOARDS AS WELL AS PENNY SIZE HAIL.
&&
PKEEGANLocal storm report, Jun 22, 6:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
713 PM EDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG JESUP 31.60N 81.89W
06/22/2009 WAYNE GA LAW ENFORCEMENT
TREES AND POWERLINES WERE REPORTED DOWN ALONG BRUNSWICK
STREET AND BUGGY WHIP ROAD.
&&
DEESESpecial weather statement, Jun 22, 6:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
714 PM EDT MON JUN 22 2009
FLZ025-222345-
DUVAL-
714 PM EDT MON JUN 22 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS VALID UNTIL 745 PM EDT...
AT 715 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF JACKSONVILLE
INTERNATIONAL AIRPORT...MOVING SOUTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JACKSONVILLE INTERNATIONAL
AIRPORT...OCEANWAY...NORMANDY...RIVERSIDE...ORTEGA...TALLYRAND...SAN
MARCO AND DOWNTOWN JACKSONVILLE THROUGH 745 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST GEORGIA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING FOR
NORTHEASTERN FLORIDA.
LAT...LON 3023 8174 3035 8195 3039 8192 3054 8175
3044 8151
TIME...MOT...LOC 2315Z 298DEG 25KT 3049 8177
ZIBURAThunderstorm Wind, Nassau
- When
- June 22, 6:15 PM EST
- Where
- Nassau County, 2.74 mi SW of Callahan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 30.540, -81.850
Several trees were blown down along U.S. Highway 301 and on Swallowfork Avenue.
Thunderstorm Wind, Nassau
- When
- June 22, 6:45 PM EST
- Where
- Nassau County, 3.57 mi E of Crawford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.500, -81.810
Several trees were blown down in Ratliff.
Lightning, Duval
- When
- June 22, 7:15 PM EST
- Where
- Duval County, 2.38 mi E of Cary
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 30.470, -81.740
Lightning struck a home near the corner of Dunn Avenue and U.S. Highway 1. Extensive structural damage occurred. The cost of damage was estimated.
Thunderstorm Wind, Duval
- When
- June 22, 7:15 PM EST
- Where
- Duval County, 0.6 mi W of Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.330, -81.610
Numerous power lines were blown down in Springfield and Arlington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172363, 172361, 172360, 172362.